Free Harm Reduction Vending Machine Now Available in Langlade County
LANGLADE CO. HEALTH DEPT.
If you go to a vending machine, it’s usually to get snacks or a drink. But these days you can get life-saving supplies like Narcan at public places. Thanks to the collaboration of several agencies and a grant from the state’s Opioid Settlement Funds, Langlade County residents now have access to free harm reduction supplies via vending machines. The vending machines stock free items such as NARCAN and other items which include: drug disposal bags, condoms, gun locks, and resource guides.
To access the NARCAN® and other items from the machine, a person simply types in the code next to an item, and the item drops down in the tray below. No money is required, nor is the input of any identifying information.
According to the U.S. Centers for Disease Control and Prevention, nearly 70,000 people in the
United States died of drug overdoses that involved fentanyl in 2021, almost a four-fold increase over five years. The opioid crisis is large and while we cannot easily solve the crisis with one initiative; cities across the United State and Wisconsin are installing harm reduction vending machines to provide education and the tools needed to keep everyone safe from harm.
NARCAN®, a name-brand version of naloxone, is the only medicine on the market that can reverse an opioid overdose. Especially in its nasal form, NARCAN® is easy and safe to use. It can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose.
The vending machines will be located at the Langlade County Health Service Center- 1225 Langlade Road and at the Langlade County Safety Building 840 Clermont Street in the lobby of both locations.
Harm Reduction Vending Machine Frequently Asked Questions
1) What is NARCAN®?
NARCAN® is a potentially lifesaving medication designed to help reverse the effects of an opioid overdose in minutes. It can quickly restore breathing to a person if their breathing has slowed or stopped because of an overdose. NARCAN® is easy to use and has been safely used on toddlers, elderly patients and even dogs that accidentally ingested too much pain medication.
2) What is an opioid?
Examples of opioids include heroin, fentanyl, oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, and morphine.
3) Why are organizations working together on this initiative?
The opioid crisis is large and will require a great deal of resources to turn around. While we cannot easily solve the crisis, what we can do is educate our community and provide the tools needed to keep everyone safe from harm.
4) What will be available in the machine?
Currently the following items are available in the vending machine: NARCAN® Nasal Spray, Deterra drug disposal bags, gun locks, condoms, and local resource guides that offer services to those wanting help.
5) Who is paying for this machine and the supply of NARCAN®?
The vending machine and NARCAN® is funded by a grant from the state of Wisconsin’s Opioid Settlement funds received from the National Prescription Opiate Litigation.
6) How will the vending machine work?
A person types in the code next to an item and the item drop down into the tray below. No money is required no is the input or any identifying information. Users will have the option to participate in an anonymous 30-second survey that will help provide additional feedback.
7) Where will the vending machines be located?
– Langlade County Health Services Building Lobby- 1225 Langlade Road with access Monday-Friday 8:00am-4:30pm.
– Langlade County Safety Building Lobby- 840 Clermont Street
8) How do you administer NARCAN®?
Administering NARCAN® nasal spray is easy. Each box will have a wallet insert to display the process.
1. PEEL- Peel back the package and remove the device. Place your first and middle fingers on either side of the nozzle.
2. PLACE- Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.
3. PRESS- press the plunger firmly to release the dose into the patients nose.
9) What are the signs of an overdose?
During an overdose, a person’s breathing can become slowed or stopped, causing brain damage or death. If you think someone is overdosing, give them naloxone. Its use will not harm a person who has not taken an opioid medicine.
Signs of an overdose may include:
a. Small, constricted pupils
b. Falling asleep or loss of consciousness
c. Limp body
d. Slow, shallow breathing
e. Choking or gurgling sounds
f. Cold and/or clammy skin
g. Discolored skin (especially in lips and nails)
10) What if I administer NARCAN® to someone who wasn’t actually overdosing?
You can not give too much NARCAN®, and there is no harm if it is given to someone that is not overdosing.
11) Won’t people steal the NARCAN® and get high from it?
All items in the machine are FREE of charge. NARCAN® does NOT give a high; it removes a high.
12) How will we gauge the success of this initiative?
Putting life-saving NARCAN® in the hands of our community is a success in and of itself Use will be measure by the number of items taken.
13) Why are organizations working together on this initiative?
The opioid crisis is large and will require a great deal of resources to turn around. While we can not easily solve the crisis, what we can do is educate our community and provide the tools needed to keep everyone safe from harm.